Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 216, NWS Jackson, MS

June 9, 2018Rankin County, Simpson County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 9, 2018, 4:11 PM CDT for Rankin County, Simpson County, Smith County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 4:11 PM CDT (21:11 UTC)
Expired
Jun 9, 2018, 4:45 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rankin County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 36 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:38 PM CDTTSTM WND DMG6 E Puckett, MSTREES DOWNED ALONG MS HWY 18.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS54 KJAN 092111
SVRJAN
MSC121-127-129-092145-
/O.NEW.KJAN.SV.W.0216.180609T2111Z-180609T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
411 PM CDT SAT JUN 9 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rankin County in central Mississippi...
  Northeastern Simpson County in central Mississippi...
  Northwestern Smith County in central Mississippi...

* Until 445 PM CDT.

* At 410 PM CDT, a severe thunderstorm was located near White Oak, or
  11 miles northeast of Magee, and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees.

* Locations impacted include...
  Raleigh, White Oak, Martinville, Johns and Puckett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3220 8973 3207 8952 3189 8953 3191 8981
      3214 8988
TIME...MOT...LOC 2110Z 351DEG 2KT 3202 8964 

HAIL...0.75IN
WIND...60MPH
 
$$

DL
1 follow-up statement
893 
WWUS54 KJAN 092131
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
431 PM CDT SAT JUN 9 2018

MSC121-127-129-092145-
/O.CON.KJAN.SV.W.0216.000000T0000Z-180609T2145Z/
Rankin MS-Simpson MS-Smith MS-
431 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN RANKIN...NORTHEASTERN SIMPSON AND NORTHWESTERN SMITH
COUNTIES...

At 430 PM CDT, a severe thunderstorm was located over White Oak, or
14 miles northeast of Mendenhall, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees.

Locations impacted include...
White Oak, Johns and Puckett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3220 8973 3207 8952 3194 8959 3203 8985
      3214 8988
TIME...MOT...LOC 2130Z 177DEG 2KT 3208 8967 

HAIL...<.75IN
WIND...60MPH
 
$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:06 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 9, 4:06 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
406 PM CDT Sat Jun 9 2018

.DISCUSSION...

This Evening through Tomorrow:

Scattered convection ongoing across the area at the moment, most
prevalent in the east will continue into the early evening then
taper off with the loss of heating.

Models are in agreement that low level southerly flow will
increasingly deepen through the short term with PWs creeping up to
between 1.5-1.75 inches by Sunday afternoon. This will lead to an
increase in coverage of showers and thunderstorms Sunday
afternoon as compared to today. Surface dewpoints remaining in the
60s (though increased somewhat from today) will continue to
promote deep mixing and inverted V soundings in the afternoon
Sunday. Model data of local microburst composite parameter are not
indicating much potential of wet microbursts, however, the
inverted V soundings should locally aid in gusty wind potential
with some convection./26/

Tomorrow Night through Saturday:

The summery weather pattern will continue through the week ahead,
as our region will remain between two centers of high pressure:
one to the west over Texas and the other over the western
Atlantic. This leaves the ArkLaMiss region and south across the
Gulf of Mexico under general troughing/weakness in the upper level
pattern. Therefore, mainly afternoon and evening shower and
thunderstorm activity will continue through most of the week. One
of the shortwaves dipping into the upper-level trough might help
to provide a little better focus for thunderstorm development
Monday or Tuesday, but otherwise expect mostly disorganized
convection each day with an isolated threat for heavy downpours
and strong wind gusts. Models continue to disagree with the
overall synoptic pattern late in the week into next weekend, both
in regards to the mid-latitude CONUS pattern and possible
development of an easterly wave sliding northwest across the Gulf
of Mexico. For now, there is low confidence in any tropical
development, but the easterly wave should at least introduce
another moist, tropical airmass to the Gulf Coast region and keep
rain chances in the forecast - especially near the Coast. /NF/

&&

.AVIATION...
18Z TAF discussion:
Mostly VFR conditions will prevail through the period. However,
isolated thunderstorms this afternoon through mid evening will
briefly lower ceilings and visibilities to IFR at terminals that
receive them. Localized wind gusts in and near these storms may
also approach 40 knots. /26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  91  70  90 /  19  28  17  43
Meridian      69  91  70  90 /  24  38  16  49
Vicksburg     70  91  71  91 /  11  22  18  34
Hattiesburg   68  92  70  90 /  28  38  24  51
Natchez       69  90  71  90 /   9  32  21  35
Greenville    71  92  71  91 /  15  16  14  32
Greenwood     70  92  71  90 /  24  20  14  33

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

06/26
Hazardous weather outlook, Jun 9, 2:10 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson MS
210 PM CDT Sat Jun 9 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
210 PM CDT Sat Jun 9 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 9, 2:42 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
242 PM CDT SAT JUN 9 2018

MSZ054-092015-
Copiah MS-
242 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COPIAH COUNTY THROUGH
315 PM CDT...

At 242 PM CDT, Meteorologists were tracking a strong thunderstorm
near Hopewell, or 8 miles east of Hazlehurst, moving north at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3183 9032 3196 9031 3193 9017 3191 9017
      3188 9014 3179 9018
TIME...MOT...LOC 1942Z 198DEG 6KT 3188 9024

DL
Special weather statement, Jun 9, 3:10 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT SAT JUN 9 2018

MSZ050-092045-
Scott MS-
310 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SCOTT COUNTY THROUGH 345 PM
CDT...

At 310 PM CDT, Meteorologists were tracking a strong thunderstorm
over Forest. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3237 8935 3225 8940 3229 8956 3242 8953
TIME...MOT...LOC 2010Z 126DEG 1KT 3233 8944

DL
Special weather statement, Jun 9, 3:23 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT SAT JUN 9 2018

MSZ031-092100-
Lowndes MS-
323 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LOWNDES COUNTY THROUGH
400 PM CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Trinity, or 11 miles southwest of Columbus, moving southeast at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3329 8859 3341 8864 3344 8843 3329 8835
TIME...MOT...LOC 2023Z 325DEG 9KT 3336 8851

DL
Special weather statement, Jun 9, 3:36 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT SAT JUN 9 2018

MSZ046-092100-
Kemper MS-
336 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEMPER COUNTY
THROUGH 400 PM CDT...

At 335 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near Damascus, or near Liberty. These storms were
nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Liberty, Blackwater, Prismatic and Damascus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 8892 3269 8891 3272 8865 3258 8863
TIME...MOT...LOC 2035Z 347DEG 3KT 3264 8881

DL
Special weather statement, Jun 9, 3:50 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
350 PM CDT SAT JUN 9 2018

MSZ050-092115-
Scott MS-
350 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCOTT COUNTY THROUGH
415 PM CDT...

At 350 PM CDT, Meteorologists were tracking a strong thunderstorm
over Harperville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Harperville, Hillsboro and Steele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 8937 3236 8957 3258 8960 3258 8956
      3257 8938
TIME...MOT...LOC 2050Z 356DEG 2KT 3247 8948

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:42 PM CDTSpecial Weather StatementJANCopiah33 min
Jun 9, 3:10 PM CDTSpecial Weather StatementJANScott35 min
Jun 9, 3:23 PM CDTSpecial Weather StatementJANLowndes37 min
Jun 9, 3:36 PM CDTSpecial Weather StatementJANKemper24 min
Jun 9, 3:50 PM CDTSpecial Weather StatementJANScott25 min
Jun 9, 4:39 PM CDTSpecial Weather StatementJANNeshoba36 min
Jun 9, 4:45 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith30 min
Jun 9, 5:34 PM CDTSpecial Weather StatementJANJones26 min
Jun 9, 5:38 PM CDTSevere Thunderstorm WarningJANForrest, Jones40 min
Jun 9, 5:48 PM CDTSevere Thunderstorm WarningJANCovington, Forrest, Jones42 min
Jun 9, 6:23 PM CDTSevere Thunderstorm WarningJANLamar, Marion27 min
Jun 9, 6:32 PM CDTSpecial Weather StatementJANJones28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.